Reading Time: 3 minutes
Nowadays, opiate addictions affect people of all ages from teenagers on up to senior citizens. Whether shooting up heroin, misusing prescription pain-killers or even taking prescription medications as prescribed, the high incidence of opiate addictions is nothing to be taken lightly. According to the U.S. National Library of Medicine, low estimates show as many as two to six percent of people prescribed long-term opiate-based medications become addicted.
Commonly overlooked symptoms of opiate addiction often happen right under a person’s nose. As these drugs are typically used to treat conditions involving pain, attempts to manage pain symptoms may be doing more harm than good. Withdrawal symptoms of opiate addiction may also be easy to miss. With a large number of the population entering their senior years, overlooked symptoms of opiate addiction can also take the guise of misdiagnosed conditions.
A simple prescription for pain medication can quickly turn into an opiate addiction when pain symptoms dictate how often a person takes a pill. While this may seem unlikely (since that’s why a person gets the script in the first place), opiates and pain symptoms have a way of working together to drive increased dosages and more frequent doses.
Interestingly enough, symptoms of opiate addiction develop behind the scenes, when everything seems to be going fine. Add to this the feelings of calm and sometimes euphoria these drugs cause and symptoms of opiate addiction can develop without a moment’s notice on the user’s part.
Anytime a person feels the “need” to take more than a prescription calls for or take pills more often than a script recommends, a symptom of opiate addiction may very well be knocking at the door. This “need” represents the body’s increasing tolerance level for opiates, which is the driving force behind opiate addiction.
Withdrawal Symptoms of Opiate Addiction
As a person’s tolerance level for opiates increases, so does the body’s need for the drug. When tolerance levels increase a person must take more of the drug to see the same desired effects. While pain symptoms may be screaming for more of the drug, actually increasing dose amounts or dosing frequencies will only make things worse.
The experiencing of withdrawal symptoms, such as agitation, anxiety, muscle pain and insomnia indicates the body has gotten used to ongoing doses of opiates. Withdrawal symptoms of opiate addiction happen when the body is unable to function normally without opiates’ effects.
Drug-Induced Cognitive Impairment: Delirium and Dementia
Older age individuals naturally encounter conditions where pain treatment becomes necessary. As the body ages, it’s less efficient at metabolizing drugs, which makes older aged individuals more susceptible to high levels of opiates in their system. As opiates are known for their effects on cognitive functions, this commonly overlooked symptom of opiate addiction is often misdiagnosed as delirium or dementia once a person reaches a certain age.
These effects are compounded all the more in cases where a person takes multiple medications to treat different conditions. Under these circumstances, certain other drugs can actually slow down opiate metabolism and further increase opiate blood level concentrations.